Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Bruise appeared on thigh after scratching. Hurts to touch. Why is this happening?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2305 Questions
All of sudden I get this urge to scratch my outer thigh After I scratch it a few times it starts hurting and than in a couple of hours it turns into a bruise than hurts when even slight pressure is applied This happened about four times this year already Why is this happening?

I do see a cardiologist and they said no medicine is needed at this time. No fractures of the collar bone had x-rays. Not eczema in this area was noted by a dermatologist over a year ago. I am not taking any medications and am taking vitamin c and vitamin D recommended doses. The itching doesn't last long because like i said it starts to hurt than I stop and than it turns into a bruise. So, any other reasons why this might be happening?
Posted Mon, 29 Apr 2013 in Skin Hair and Nails
Answered by Dr. Prasad 1 hour later

Thanks for the query.

I went through the details submitted with diligence. I understand your concern regarding urge to scratch and the subsequent pain and bruising. This kind of reaction where skin starts to bruise and hurts after a scratch is referred to as wheal/welts. It is a normal phenomenon seen with all individual. However a small subset of people have an exaggerated response. The exaggerated response is referred to as dermographic urticaria or simply dermographism.

Your description is similar to the presentation of dermographism. If you have a picture of the lesion I may be able to confirm it. You can upload the pictures using the site's uploader feature available on this page.

Mast cell stabilizer and antihistamines are helpful in all urticarial conditions. I am sure they should help you too. I suggest you try these after discussing with your local physician/dermatologist.

In the interim topical antihistamines like claritine over the areas affected. Alcohol has been reported as useful in some websites.

I hope this has been useful. Let me know if you need clarifications.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor